Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 261, NWS Jackson, MS

July 4, 2004Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 4, 2004, 5:14 PM CDT for Noxubee County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 5:14 PM CDT (22:14 UTC)
Expired
Jul 4, 2004, 6:00 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Noxubee County, MS

The radar

The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 042214
SVRJAN
MSC103-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
514 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A RAPIDLY DEVELOPING SEVERE THUNDERSTORM 9 MILES NORTH OF PRAIRIE  
  POINT...OR ABOUT 15   MILES SOUTHEAST OF GOLDEN TRIANGLE           
  AIRPORT...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PRAIRIE POINT AT 515 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3330 8855 3320 8855 3312 8834 3329 8832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:05 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 3:05 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SUN JUL 4 2004

.SHORT TERM...

WE ARE CURRENTLY MONITORING SCATTERED SHOWERS AND WEAK THUNDERSTORMS
FORMING ALONG OUTFLOW/GRAVITY WAVE THAT EMANATED EARLIER IN THE DAY
FROM THE MCS TRACKING EAST TO OUR NORTHWEST. THIS BOUNDARY IS
RUNNING INTO AN ATMOSPHERE THAT IS WELL CAPPED BETWEEN 850 AND 750
MB SO CONVECTION IS HAVING A HARD TIME SUSTAINING ITSELF AFTER THE
INITIAL STRONG FORCING SWINGS THROUGH. WE ARE A BIT MORE CONCERNED
ABOUT THE GOLDEN TRIANGLE REGION AS THE SOUTHERN END OF THE MCS COLD
POOL SHOULD BRUSH THIS REGION AND CONVERGENCE WILL BE MUCH STRONGER
AND SUSTAINED. BUT EVEN HERE CONVECTION SHOULD BE MOSTLY OVER BY 00Z
ALTHOUGH I WILL LEAVE MENTION OF 20 POPS IN ZONES FROM HERE SOUTH TO
MERIDIAN. ALTHOUGH OUTFLOW TO THE SOUTH AND WEST WILL WEAKEN BY 00Z
THERE WILL STILL BE A VERY SLIGHT CHANCE (10 POPS) OF A SHOWER OR
STORM FIRING BEFORE SUNSET ALL ALONG AND JUST SOUTH OF THE I-20
CORRIDOR...BUT I WILL KEEP THIS OUT OF ZONES. AFTER THIS EVENING THE
INFLUENCE OF OUTFLOW/BOUNDARIES SHOULD BE LESSENED TO THE POINT
WHERE NO MORE CONVECTIVE DEVELOPMENT IS POSSIBLE. I AM SLIGHTLY
CONCERNED ABOUT ANOTHER CONVECTIVE CLUSTER FORMING OVER ARKANSAS
LATER TONIGHT...BUT FLOW ALOFT SHOULD VEER AROUND ENOUGH BY THEN TO
ENSURE A MORE EASTWARD PROPAGATION TO ANY MCS (KEEPING IT WELL NORTH
OF MY CWA). IN THE FINAL ZONE PACKAGE MAY SHOW SOME DEPARTURE TO
THIS THINKING IF TRENDS IN PRECIPITATION CHANGE RADICALLY IN THE
NEAR FUTURE.

MONDAY...THE AFOREMENTION ATMOSPHERIC CAPPING WILL WEAKEN SOMEWHAT
OVER MOST OF THE REGION...BUT SHOULD STILL BE ENOUGH OF A FORCE TO
KEEP THE NORTHERN TWO-THIRDS OF THE CWA DRY. MEANWHILE...DEEPER
MOISTURE AND STRONGER SOUTHERLY FLOW IN THE SOUTH SHOULD BRING AT
LEAST ISOLATED SEA-BREEZE ACTIVITY INTO LOCATIONS ALONG THE HIGHWAY
84 CORRIDOR BY AFTERNOON. TEMPERATURES SHOULD AGAIN TOP OUT IN THE
LOW 90S AS IT SEEMS THE VERY MOIST SKIN LAYER IN PLACE ACROSS THE
ENTIRE CWA IS MAKING IT HARD FOR VERY WARM TEMPS ALOFT (20 C AT 850
MB) TO MAXIMIZE THEIR POTENTIAL AT THE SURFACE.

TUESDAY...SOUTHWESTERLY FLOW WILL INCREASE AND TEMPERATURES FROM 700
TO 850 MB WILL DECREASE AS THE SOUTHERN FRINGE OF A DISTURBANCE IN
THE WESTERLIES MAKES HEADWAY TOWARD THE MS RIVER. THESE DEVELOPMENTS
SHOULD BE ENOUGH TO WARRANT MENTIONING AT LEAST ISOLATED AFTERNOON
CONVECTION ALL ZONES WITH HIGHEST POPS (30S) IN THE EAST AND SOUTH
DUE TO DEEPER MOISTURE AND THE SEABREEZE...RESPECTIVELY. MORE CLOUD
COVER SHOULD ENSURE ALL AREAS ARE HELD TO THE LOW 90S AT MOST.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...

MODELS ARE BEGINNING TO SHOW A BIT MORE UNCERTAINTY CONCERNING THE
POTENTIAL OF A NORTH TO SOUTH ORIENTED MID LEVEL SHEAR AXIS BEING A
PROLONGED FIXTURE OVER THE MS RIVER VICINITY. IN FACT...OPERATIONAL
GFS NOW HAS SUBSTANTIAL RIDGING BUILDING OVER THE SOUTH CENTRAL
STATES AND SOUTHEAST BY NEXT WEEKEND. I STILL HAVE FAITH SOME SORT
OF SHEAR AXIS WILL SET UP CLOSE ENOUGH TO THE CWA WEDNESDAY THROUGH
FRIDAY TO NECESSITATE POPS ABOVE CLIMATOLOGY. I WENT HIGHEST POPS
DURING THIS TIME FRAME OVER SOUTHERN ZONES WHERE SEABREEZE-RELATED
OUTFLOW SHOULD BE A FACTOR. ANOTHER POSSIBLE WRENCH IN THE PLANS IS
A FRONT DEPICTED BY THE 12Z ETA AND GFS THAT BISECTS OUR FORECAST
AREAS BY THURSDAY. A FRONTAL PUSH THIS FAR SOUTH IN JULY IS QUITE
CONTRARY TO CLIMATOLOGY SO I WILL COUNT ON THE BOUNDARY...AND THE
SUBSEQUENT DRYING BEHIND THE FRONT...REMAINING NORTH OF OUR REGION
THROUGHOUT THE PERIOD. NEVERTHELESS...ANY BOUNDARY INFRINGING SOUTH
INTO OUR NECK OF THE WOODS WEDNESDAY AND THURSDAY WILL ENHANCE
PRECIPITATION SO I LEANED ON HIGHEST POPS (40 TO 50 RANGE) THESE
DAYS. KEPT TEMPERATURES NEAR SEASONAL NORMS ACROSS THE ENTIRE
EXTENDED PERIOD BUT BUMPED UP HIGHS A FEW DEGREES (FIRMLY INTO THE
LOWER 90S) BY NEXT WEEKEND...HEDGING TOWARDS THE BUILDING RIDGE
SCENARIO OFFERED BY THE GFS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Jul 4, 3:00 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN JUL 04 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
052000-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
300 PM CDT SUN JUL 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND VERY EARLY THIS
EVENING MAY PRODUCE WIND GUSTS TO 40 MPH IN NORTHEAST MISSISSIPPI
TOWARD THE ALABAMA BORDER.  THIS WILL BE MOST LIKELY IN THE
COLUMBUS AREA.

...SEASONAL THREATS...
HOT AND HUMID CONDITIONS SUNDAY AFTERNOON WILL RESULT IN HEAT
INDEX VALUES OF 100 TO 105 DEGREES.  HOWEVER...VALUES ARE NOT
EXPECTED TO EXCEED 105 DEGREES IN MORE THAN A COUPLE OF
LOCATIONS.  THE HIGHEST VALUES ARE EXPECTED TO BE ALONG THE US
HIGHWAY 82 CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SUNDAY EVENING...JULY 11.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 4, 5:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     CALEDONIA               33.68N 88.33W
07/04/2004  60 MPH           LOWNDES            MS   TRAINED SPOTTER

0430 PM     TSTM WND DMG     CALEDONIA               33.68N 88.33W
07/04/2004                   LOWNDES            MS   TRAINED SPOTTER

            LARGE LIMBS DOWN.

&&

WILSON

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:23 PM CDTSevere Thunderstorm WarningJANClay37 min
Jul 4, 4:29 PM CDTSevere Thunderstorm WarningJANLowndes46 min
Jul 4, 5:16 PM CDTSevere Thunderstorm WarningJANNoxubee44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.